Virginia, 2024

Avalanche and Drought in Virginia, August 1 to 13, 2024

August 1 to 13, 2024 · NWS RNK · 5 events in 4 counties and zones

5 inches, with locally higher amounts of up to six inches. The rainfall resulted in widespread short-term improvements in soil moisture and streamflows, bringing most back to normal levels after being categorized as below normal to much below normal prior to the arrival of the storm.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

The remnants of Hurricane Debby brought widespread rainfall to central Virginia on August 8th, with totals ranging from 2.5 to 4.5 inches, with locally higher amounts of up to six inches. The rainfall resulted in widespread short-term improvements in soil moisture and streamflows, bringing most back to normal levels after being categorized as below normal to much below normal prior to the arrival of the storm. Improvements realized by the agricultural community were mixed, with some crops benefiting from the rainfall while others did not benefit as much given the rain fell later in the growing season.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 7:19 PM EST, 4 hours 41 minutes earlier.

Area forecast discussion, Jul 31, 7:19 PM EST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
819 PM EDT Wed Jul 31 2024

.SYNOPSIS...
High pressure will reside over the southeast into Friday, while
several disturbances move from the Midwest into the mid-
Atlantic. This will keep a daily chance of showers and storms
around into Saturday. A cold front crosses the area on Sunday,
leading to cooler and drier weather.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 800 PM EDT Wednesday...

Areas of thunderstorms upstream across Kentucky and West
Virginia may move into the western portions of the CWA within
the next few hours. A bit of uncertainty if they maintain their
intensity, especially with loss of daytime heating and a bit
less favorable environment over the CWA. Best confidence would
be across the southwest portions of the CWA where a zone of more
favorable shear coincides with modest CAPE values. Could see
some gusty winds with it if it can sustain itself over the
mountains, especially due to high DCAPE in place.

As of 121 PM EDT Wednesday...

Key messages:

    - Isolated storms today mainly over the mountains. Potential
      strong to severe storms this evening/tonight and Thursday
    - Humid and warmer

High pressure in place across the mountains this morning, with
some lower clouds in WV. There is a weakening cluster of
showers/storms in KY, that may push an outflow into our
southwest VA/NC mountains this afternoon, and produce widely
scattered storms, as most of the area will be in some post vort
subsidence. Elsewhere, despite good heating in SBCAPEs increasing to over
1000 J/kg, am not seeing any triggering mechanisms in place into
the afternoon for anything more than scattered cumulus.

12z RNK sounding showing dry air in the 700-500 layer and pwats
have actually dropped to 1.19 inches.

Thinking is cluster of storms over the Midwest this morning
will have more of a potential of reaching our mountains this
evening into tonight, so for the morning update cut back on pops
and kept sky cover/temps close to the previous forecast.

Should be warmer/hotter today in the foothills/piedmont with mid
90s expected, with 80s in the west.

Models are in different camps on path of MCS overnight, but most
encroach this cluster into the mountains, but based on Corfidi
vectors and upper flow pattern, am leaning toward a central WV
to far SW VA route, so overall keeping pops high chance to low
likely across the western slopes of WV, tapering to slight to
the New River Valley. Like this morning, potential decaying MCS
may fall apart when crossing the mountains.

This decaying MCS will likely leave some outflow boundary in our
area Thursday. Instability may be limited if debris clouds
linger longer, but leaning toward more sun by afternoon which
should lead to development of scattered storms, with highest
toward the mountains. Some may become strong/severe but
confidence is low on this.

Lows tonight will be in the 60s in the mountains to around 70
east.

Highs Thursday will be dependent on cloud cover and storms but
with any sunshine and some compressional warming with westerly
flow, went closer to MAV with mid 90s east to mid to upper 80s
west.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1250 PM EDT Wednesday...

Key Messages:

1) Confidence is high for scattered showers and thunderstorms during
Friday and Saturday.

2) Hot and humid weather is expected for Friday, but it will become
cooler by Saturday.

An upper level trough will approach the Ohio River Valley during
Thursday night into Friday morning. Meanwhile, the Mid Atlantic
should stay engulfed in a humid air mass. Temperatures will soar
into the mid 90s by Friday afternoon across the Piedmont, and heat
index values could climb into the lower 100s. Locations west of the
Blue Ridge will experience highs in the lower 80s to the lower 90s.
However, this heat and humidity will combine with the increasing
synoptic lift from the approaching upper level trough to spark
scattered showers and thunderstorms.

Some of the storms during Friday afternoon could become strong as
CAPE increases to about 2,000 J/kg. A marginal risk of severe
weather exists due to the threat of damaging winds, and heavy
downpours could also spark a marginal risk of localized flooding
issues. The severe threat could shift eastward towards central North
Carolina and Virginia by Saturday afternoon as a cooler and more
stable air mass enters the mountains. Temperatures will drop a few
more degrees by Saturday night with lows generally in the 60s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1250 PM EDT Wednesday...

Key Messages:

1) Confidence is moderate for lower chances of afternoon showers and
thunderstorms next week.

2) Temperatures should slowly increase as the week progresses.

Scattered showers and thunderstorms may still continue into Sunday
as an upper level trough passes over the Mid Atlantic. The overall
intensity of convection will wane due to temperatures only reaching
the upper 70s to the upper 80s. Weak high pressure could offer
slightly drier air for Monday and Tuesday, but the air mass does not
change enough to completely stop the risk of isolated showers and
thunderstorms each afternoon. Meanwhile, a tropical wave may
approach the Southeast coast. The models show a huge amount of
uncertainty on track and timing to basically give no confidence on
any impacts for the Appalachian Mountains. Temperatures should
gradually increase by the middle of the week with highs approaching
the lower 80s to the lower 90s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 125 PM EDT Wednesday...

Keeping terminals VFR as clouds this afternoon should be
scattered and at times broken in the 4-6kft range, though some
lingering 2-3kft cu is possible at BLF.

Kept showers/storms out of the tafs as coverage for now looks
limited. May see some storms near BLF/LWB tonight/Thu morning
but confidence is low.

Potential for MVFR cigs and MVFR to IFR fog in the mountains
late tonight into Thu morning exists, so added that.

Any fog/low clouds will lift by mid morning.

Average confidence for ceiling, visibility, and wind.
Below average confidence for the location and coverage of
thunderstorms.

Extended Aviation Outlook...

Scattered showers/storms are expected through Saturday,
favoring the afternoons and evenings. Anticipate VFR outside of
any storms and morning fog.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/WP
NEAR TERM...BMG/WP
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS/WP
Hazardous weather outlook, Jul 31, 1:14 PM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
214 PM EDT Wed Jul 31 2024

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-011815-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
214 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of excessive rainfall tonight. Localized
flooding is possible.

There is a marginal risk of severe thunderstorms tonight. The
primary threat is damaging wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of excessive rainfall Thursday through
Saturday. Localized flooding is possible.

There is a marginal risk of severe thunderstorms Thursday and
Friday. The primary threat is damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-011815-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
214 PM EDT Wed Jul 31 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability of widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms Thursday and
Friday. The primary threat is damaging wind.

There is a marginal risk of excessive rainfall Saturday. Localized
flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought, 1 avalanche. Local standard time, as filed.

Drought, Buckingham

When
August 1, 12:00 AM EST to August 13, 7:00 AM EST
Where
Buckingham forecast zone
Reported by
Drought Monitor
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

The remnants of Hurricane Debby brought rainfall totals to Buckingham County of 4 to locally 6 inches. This rainfall resulted in significant short-term improvement to both soil moisture and streamflow levels, raising each from anywhere between the 20th-30th percentile before the storm to normal levels after the storm passed. As such, the entire county noted a one-category improvement in drought conditions as a result of the rainfall from Debby, with the northwest quarter of the county improving from Severe Drought to Moderate Drought, while the remainder of the county improved to Abnormally Dry conditions. However, it was reported toward the end of August that many types of crops did not benefit from the moisture given the later time of the growing season that it arrived. Some farmers also reported additional losses to crops from the rainfall given that the increased moisture caused some crops to become infected with disease, and made it more difficult for heavy equipment to enter the fields given the soft soil conditions.

Avalanche, Amherst

When
August 1, 12:00 AM EST to August 13, 7:00 AM EST
Where
Amherst forecast zone
Reported by
Drought Monitor
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

The remnants of Hurricane Debby brought rainfall totals to Amherst County of 2 to locally 4 inches, in addition to the 1 to 2 inches that fell earlier in August prior to Debby's arrival. This rainfall resulted in significant short-term improvement to both soil moisture and streamflow levels, raising each from anywhere between the 10th-30th percentile before the storm to normal levels after the storm passed. As such, the southern quarter of Rockbridge County experienced an improvement in drought conditions from Severe Drought to Moderate Drought on August 6th, with the northern three quarters of the county improving to Moderate Drought on August 13th. However, it was reported toward the end of August that many types of crops did not benefit from the moisture given the later time of the growing season that it arrived. Some farmers also reported additional losses to crops from the rainfall given that the increased moisture caused some crops to become infected with disease, and made it more difficult for heavy equipment to enter the fields given the soft soil conditions.

Drought, Rockbridge

When
August 1, 12:00 AM EST to August 13, 7:00 AM EST
Where
Rockbridge forecast zone
Reported by
Drought Monitor
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

The remnants of Hurricane Debby brought rainfall totals to Rockbridge County of 2.5 to locally 4 inches, in addition to the 0.75 to 2.25 inches that fell earlier in August prior to Debby's arrival. This rainfall resulted in significant short-term improvement to both soil moisture and streamflow levels, raising each from anywhere between the 2nd-20th percentile before the storm to normal levels after the storm passed. As such, the southern half of Rockbridge County experienced an improvement in drought conditions from Severe Drought to Moderate Drought on August 6th, with the northern half of the county improving to Moderate Drought on August 13th. However, it was reported toward the end of August that many types of crops did not benefit from the moisture given the later time of the growing season that it arrived. Some farmers also reported additional losses to crops from the rainfall given that the increased moisture caused some crops to become infected with disease, and made it more difficult for heavy equipment to enter the fields given the soft soil conditions.

Drought, Bath

When
August 1, 12:00 AM EST to August 13, 7:00 AM EST
Where
Bath forecast zone
Reported by
Drought Monitor
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

The remnants of Hurricane Debby brought rainfall totals to Bath County of 1.5 to locally almost 4 inches, in addition to the 0.25 to 0.75 inches that fell earlier in August prior to Debby's arrival. Debby's rainfall resulted in significant short-term improvement to both soil moisture and streamflow levels, raising each from anywhere between the 5th-20th percentile before the storm to normal levels after the storm passed. As such, nearly all of Bath County experienced an improvement in drought conditions from Severe Drought to Moderate Drought on August 13th. However, it was reported toward the end of August that many types of crops did not benefit from the moisture given the later time of the growing season that it arrived. Some farmers also reported additional losses to crops from the rainfall given that the increased moisture caused some crops to become infected with disease, and made it more difficult for heavy equipment to enter the fields given the soft soil conditions.

Drought, Amherst

When
August 1, 12:00 AM EST to August 13, 7:00 AM EST
Where
Amherst forecast zone
Reported by
Drought Monitor
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

The remnants of Hurricane Debby brought rainfall totals to Amherst County of 2 to locally 4 inches, in addition to the 1 to 2 inches that fell earlier in August prior to Debby's arrival. This rainfall resulted in significant short-term improvement to both soil moisture and streamflow levels, raising each from anywhere between the 10th-30th percentile before the storm to normal levels after the storm passed. As such, the southern quarter of Rockbridge County experienced an improvement in drought conditions from Severe Drought to Moderate Drought on August 6th, with the northern three quarters of the county improving to Moderate Drought on August 13th. However, it was reported toward the end of August that many types of crops did not benefit from the moisture given the later time of the growing season that it arrived. Some farmers also reported additional losses to crops from the rainfall given that the increased moisture caused some crops to become infected with disease, and made it more difficult for heavy equipment to enter the fields given the soft soil conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214972, 1214974, 1214976, 1214983, 1221262.